Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 5, 2022, 3:30 AM CST for 18 counties in Kansas. It took effect at Mar 5, 2022, 10:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2022, 3:30 AM CST (09:30 UTC)
- In effect from
- Mar 5, 2022, 10:00 AM CST
- Expired
- Mar 5, 2022, 7:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 37 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1723 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
980 WWUS83 KTOP 050930 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 330 AM CST Sat Mar 5 2022 KSZ008>011-020>023-034>038-054-051730- /O.UPG.KTOP.FW.A.0003.220305T1800Z-220306T0000Z/ /O.NEW.KTOP.FW.W.0003.220305T1600Z-220306T0100Z/ Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie- Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon- 330 AM CST Sat Mar 5 2022 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CST THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITIES, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 020, 021, 022, 023, 034, 035, 036, 037, 038, AND 054... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 10 AM this morning to 7 PM CST this evening. The Fire Weather Watch is no longer in effect. * WIND...Sustained south-southwesterly winds at 25-35 MPH with gusts up to 40-45 mph. Winds will shift to the west during the late afternoon. * HUMIDITY...Lowest RH values will be between 17-22 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ024-039-055-058-051730- /O.NEW.KTOP.FW.W.0003.220305T1600Z-220306T0100Z/ Jackson-Shawnee-Osage-Coffey- 330 AM CST Sat Mar 5 2022 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CST THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITIES, AND DRY FUELS FOR FIRE WEATHER ZONES 024, 039, 055, AND 058... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 10 AM this morning to 7 PM CST this evening. * AFFECTED AREA...Fire weather zones 024, 039, 055, and 058. * WIND...Sustained south-southwesterly winds at 25-35 MPH with gusts up to 40-45 mph. Winds will shift to the west during the late afternoon. * HUMIDITY...Lowest RH values will be between 17-22 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
001 WWUS83 KTOP 051704 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 1104 AM CST Sat Mar 5 2022 KSZ008>011-020>024-034>039-054-055-058-060100- /O.CON.KTOP.FW.W.0003.000000T0000Z-220306T0100Z/ Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie- Jackson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Lyon- Osage-Coffey- 1104 AM CST Sat Mar 5 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 020, 021, 022, 023, 024, 034, 035, 036, 037, 038, 039, 054, 055, AND 058... * WIND...South to southwest winds of 25 to 35 MPH with gusts up to 40 mph. Winds will shift to the west during the late afternoon. * HUMIDITY...Lowest RH values of 15 to 22 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
363 WWUS83 KTOP 052048 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 248 PM CST Sat Mar 5 2022 KSZ008-020-034-052200- /O.CAN.KTOP.FW.W.0003.000000T0000Z-220306T0100Z/ Republic-Cloud-Ottawa- 248 PM CST Sat Mar 5 2022 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 008, 020, AND 034... The National Weather Service in Topeka has cancelled the Red Flag Warning. Although winds will be gusty from the west and northwest, colder air moving into the area will keep the RH around 35 to 40 percent. Therefre the Red Flag Warning has been cancelled. $$ KSZ009>011-021>024-035>039-054-055-058-060100- /O.CON.KTOP.FW.W.0003.000000T0000Z-220306T0100Z/ Washington-Marshall-Nemaha-Clay-Riley-Pottawatomie-Jackson- Dickinson-Geary-Morris-Wabaunsee-Shawnee-Lyon-Osage-Coffey- 248 PM CST Sat Mar 5 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 009, 010, 011, 021, 022, 023, 024, 035, 036, 037, 038, 039, 054, 055, AND 058... * WIND...South to southwest winds of 25 to 35 MPH with gusts up to 40 mph. Winds will shift to the west and northwest through late afternoon. * HUMIDITY...Lowest RH values of 18 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
453 WWUS83 KTOP 052350 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 550 PM CST Sat Mar 5 2022 KSZ009-010-021-022-035>037-060100- /O.CAN.KTOP.FW.W.0003.000000T0000Z-220306T0100Z/ Washington-Marshall-Clay-Riley-Dickinson-Geary-Morris- 550 PM CST Sat Mar 5 2022 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 009, 010, 021, 022, 035, 036, AND 037... The National Weather Service in Topeka has cancelled the Red Flag Warning. Relative humidity values have increased behind a dryline so conditions no longer require a Red Flag Warning. $$ KSZ011-023-024-038-039-054-055-058-060100- /O.CON.KTOP.FW.W.0003.000000T0000Z-220306T0100Z/ Nemaha-Pottawatomie-Jackson-Wabaunsee-Shawnee-Lyon-Osage-Coffey- 550 PM CST Sat Mar 5 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR FIRE WEATHER ZONES 011, 023, 024, 038, 039, 054, 055, AND 058... * WIND...South to southwest winds of 25 to 35 MPH with gusts up to 40 mph. Winds will shift to the west and northwest through late afternoon. * HUMIDITY...Lowest RH values of 18 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
478 WWUS83 KTOP 060044 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 644 PM CST Sat Mar 5 2022 KSZ011-023-024-038-039-054-055-058-060145- /O.EXP.KTOP.FW.W.0003.000000T0000Z-220306T0100Z/ Nemaha-Pottawatomie-Jackson-Wabaunsee-Shawnee-Lyon-Osage-Coffey- 644 PM CST Sat Mar 5 2022 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR FIRE WEATHER ZONES 011, 023, 024, 038, 039, 054, 055, AND 058... Relative humidity values have increased behind a frontal boundary. Thus, conditions no longer meet Red Flag criteria and the warning will be allowed to expire. West and northwest winds will remain gusty through the evening and decrease overnight. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 4, 11:07 PM CST, 4 hours 23 minutes earlier.
Area forecast discussion, Mar 4, 11:07 PM CST, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1107 PM CST Fri Mar 4 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 311 PM CST Fri Mar 4 2022 Key Messages: - Thunderstorms possible Saturday afternoon - Strong winds and low relative humidity Saturday afternoon will create extreme fire danger for north central and central Kansas. - Colder air builds in on Sunday with a chance for light snow Sunday night into Monday. A shortwave ejecting northeast across the Plains this afternoon has nudged the upper ridge east over the Mississippi Valley while the main wave remains over the southwest CONUS. A leeside surface low over eastern Colorado has deepened through the day allowing for southerly winds to push a warm front north through the forecast area. WAA has boosted temperatures back into the 70s although broken to overcast mid and high clouds have slightly damped overall warming. A tight pressure gradient remains overnight keeping temperatures mild; lows only fall into the 50s. The main focus of the forecast remains Saturday as the the western trough takes on a negative tilt as it ejects across the central Plains. This wave shunts the surface low northeast into north central Kansas and southeast Nebraska during the afternoon as a dryline advances east from the High Plains across the state of Kansas. The low-level wind field increases further as the low progresses east with sustained south-southwest surface winds of 20- 30 mph and gusts up to 40mph likely. The strongest winds are expected in north central Kansas where a Wind Advisory has been issued from 10am to 6pm on Saturday. Dewpoints fall substantially as the dryline passes which, combined with the strong winds, will create dangerous fire weather conditions. See the Fire Weather discussion below for more on this. Short-term guidance suggests some elevated showers and storms are possible during the morning, but CIN should limit overall convection until late morning or early afternoon when the cap begins to erode. Although the best dynamics for severe storms resides closer to the surface and upper level lows across eastern Nebraska into Iowa, models prog 500-1000 J/kg with plentiful deep layer shear (50-60kts) to support strong to severe storms across the area if storms can develop along the advancing dryline or trailing cold front. At this point, it seems storms may fire near the KS/NE border during the early afternoon before developing further south into a broken line of storms and quickly moving east of the area by late afternoon or early evening. The most likely hazard with these storms would be damaging winds gusts given the already strong low-level wind profile and storm motions approaching 70mph. A brief, spin-up tornado or two is possible across far northeast Kansas closer to the surface low where low-level hodographs show more curvature. Colder air filters in behind the cold front Saturday night into Sunday ahead of another digging trough over the western CONUS. Sunday's high will be in the upper 40s and low 50s before additional precipitation builds into the area Sunday afternoon and evening. Best chances for precipitation look to be across the eastern half of the CWA. This precipitation should begin as all rain, but transition to a wintry mix and snow as temperatures fall overnight Sunday into Monday. Model soundings suggests a loss of cloud ice for a period early Monday morning which may lead to some drizzle or freezing drizzle although moisture and lift begin to subside around this time. Overall, it doesn't look like a very impactful system with only minor accumulations of snow and little to no ice accumulations, although the forecast is still subject to change over the coming days. Afterwards, drier conditions are expected with temperatures moderating through Wednesday. Another shortwave increases precipitation chances on Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1103 PM CST Fri Mar 4 2022 The 06Z TAFS include several aviation hazards. Southerly sfc winds continue between 10 and 20 kts overnight, and LLWS is expected at all terminals due to a 55 to 60 kt LLJ. CIGS look to drop to MVFR before sunrise Saturday before returning to VFR midday. A front approaches terminals during the afternoon and it still looks like a few storms could develop ahead of the boundary. Uncertainty on timing and location has caused me to keep mention out for now. Best chances, however, exist at KTOP and KFOE from about 16Z to 21Z. Southerly winds increase and could gust as high as 35 kts before shifting to the west and northwest late this period. && .FIRE WEATHER... Issued at 311 PM CST Fri Mar 4 2022 Dangerous fire weather conditions are expected for north central, central and portions of northeast Kansas Saturday afternoon where a Fire Weather Watch is in effect. Dewpoints fall drastically as a dryline advances east across the area during the afternoon. There looks to be a narrow axis of really dry air where relative humidity values drop to 15-20 percent before some improvement occurs as a trailing cold front pushes through. Winds will shift a couple of times during the afternoon, beginning the day from the south-southwest, switching to the west behind the dryline during the afternoon, and eventually becoming northwesterly Saturday evening. The window for dangerous fire weather appears confined to a few hours for these locations, but given the low relative humidity and strong, shifting winds, think the Fire Weather Watch and possible Red Flag Warning is warranted. && .TOP WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Saturday afternoon for KSZ008>011-020>023- 034>038-054. Wind Advisory from 10 AM to 6 PM CST Saturday for KSZ008-009- 020>022-034>037. && DISCUSSION...Flanagan AVIATION...Teefey FIRE WEATHER...Flanagan
Hazardous weather outlook, Mar 4, 3:13 PM CST, 12 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 313 PM CST Fri Mar 4 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-052115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 313 PM CST Fri Mar 4 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A storm system is expected to move through the region on Saturday bringing strong gusty winds, a chance for thunderstorms, and extreme fire danger. A dryline with the storm system is forecast to move west to east across the area Saturday afternoon. There is a chance for thunderstorms, a few of them severe, to develop along this boundary over northeast and east central Kansas The main hazards with these thunderstorms will be damaging winds and isolated tornadoes. Behind the dryline on Saturday, much dryer air will move into north central and central Kansas with strong southwest winds with gusts around 40 mph. Low relative humidity and the gusty winds will make for extreme fire danger across north central and parts of northeast Kansas where a Fire Weather Watch has been issued. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Mar 5, 1:57 AM CST, 1 hour 33 minutes before
Special Weather Statement National Weather Service Topeka KS 157 AM CST Sat Mar 5 2022 KSZ008-009-020-050830- Republic-Cloud-Washington- 157 AM CST Sat Mar 5 2022 ...A strong thunderstorm will impact portions of southeastern Republic, western Washington and northeastern Cloud Counties through 230 AM CST... At 156 AM CST, Doppler radar was tracking a strong thunderstorm near Concordia, moving northeast at 55 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Concordia, Clyde, Linn, Morrowville and Agenda. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3971 9698 3948 9765 3960 9776 3992 9715 TIME...MOT...LOC 0756Z 237DEG 56KT 3957 9761 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Gargan
Local storm report, Mar 5, 2:10 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
210 AM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 AM HAIL 1 N CONCORDIA 39.58N 97.66W
03/05/2022 M1.00 INCH CLOUD KS PUBLIC
&&
WGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 1:57 AM CST | Special Weather Statement | TOP | Cloud, Washington | 33 min |
| Mar 5, 6:50 AM CST | Special Weather Statement | TOP | Riley | 25 min |
| Mar 5, 7:06 AM CST | Special Weather Statement | TOP | Nemaha | 24 min |
| Mar 5, 7:27 AM CST | Special Weather Statement | TOP | Nemaha | 33 min |
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.